Ohio, 2012

Hail in Ohio, May 28, 2012

May 28, 2012 · NWS CLE · 6 events in 3 counties and zones

A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted into northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 2:54 PM EST, 1 minute earlier.

Area forecast discussion, May 28, 2:54 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
354 PM EDT MON MAY 28 2012

.SYNOPSIS...
A COLD FRONT OVER THE MISSISSIPPI VALLEY WILL MOVE EAST ACROSS THE
REGION TUESDAY AND ALLOW MUCH COOLER HIGH PRESSURE TO BUILD INTO
THE REGION FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED CONVECTION HAS DEVELOPED OVER CENTRAL OHIO IN A CORRIDOR
OF HIGHER CAPE. FARTHER WEST WHERE DEEPER MIXING HAS TAKEN PLACE
DEWPOINTS HAVE DROPPED INTO THE 50S. THE CHANCE FOR PCPN THERE
THIS EVENING IS LOW SO WILL DROP THE SLIGHT CHANCE. FARTHER EAST
WILL CONTINUE WITH THE SLIGHT CHANCE POPS.

WITH THE APPROACH OF THE COLD FRONT FROM THE WEST LATE...THE
CHANCE FOR SHOWERS AND THUNDERSTORM INCREASES...BUT THE DIURNAL
TIMING IS POOR FOR WELL ORGANIZED CONVECTION. CONVECTION ALLOWING
MODELS SHOW ONLY SCATTERED SHOWERS AND STORMS AT BEST.

OVERNIGHT TEMPERATURES WILL BE RATHER WARM AND BE WITHIN A FEW
DEGREES OF 70 WILL USE THE MET GUIDANCE WITH SLIGHT MODIFICATIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL CROSS THE REGION TUESDAY WITH SCATTERED
CONVECTION ALONG AND AHEAD OF THE FEATURE. THE SREF CALIBRATED
SEVERE PARAMETER IS AROUND 5 TUESDAY AFTERNOON WHICH IS NOT OVERLY
HIGH SO THE THREAT OF SEVERE WEATHER IS FAIRLY LOW ESPECIALLY IN
THE WEST WHERE THE FRONTAL BOUNDARY WILL PASS SOONER. MORE STABLE
AIR WILL MOVE INTO THE REGION BY WEDNESDAY AS HIGH PRESSURE BUILDS
INTO THE REGION. THE AIR IS SO COOL SOME LAKE INDUCED INSTABILITY
CLOUDS MAY FORM ON WEDNESDAY AND LINGER OVER NIGHT. ON THURSDAY
FAIR WEATHER SHOULD CONTINUE WITH HIGH PRESSURE BUILDING BY TO THE
NORTH. HAVE USED THE MET GUIDANCE WITH MINOR CHANGES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
EXTENDED PERIODS APPEAR TO BE RATHER WET AS UPPER LEVEL PATTERN
TRANSITIONS INTO AN AMPLIFIED SITUATION. LATEST GUIDANCE INDICATES
SOME STRONG AMPLIFICATION IN THE 500 MB RIDGE ON THE WEST COAST
WHICH TRANSLATES INTO A DIGGING TROUGH IN THE CENTRAL UNITED STATES.
THE GOOD NEWS IS THAT THE DIGGING TROUGH QUICKLY FILLS AND THE UPPER
LEVEL FLOW BECOMES MORE ZONAL ACROSS THE UNITED STATES BY THE END OF
THE FORECAST PERIOD.

SURFACE LOW IS EXPECTED TO MOVE A BIT FURTHER WEST INTO ILLINOIS AND
INDIANA ON FRIDAY. THIS PLACES THE FORECAST AREA MORE INTO THE WARM
SECTOR AFTER WARM FRONT LIFTS NORTH. THERE MAY BE A SLIGHT DELAY IN
THE ONSET OF THE PRECIPITATION FRIDAY. EARLIER RUNS INDICATED THREAT
FOR SHOWERS WOULD BEGIN EARLY FRIDAY MORNING. NOW IT APPEARS THAT
THE SHOWERS WILL HOLD OFF UNTIL EARLY AFTERNOON. A COLD FRONT WILL
SWEEP EAST ON FRIDAY AND THE BIG QUESTION IS HOW MUCH CONVECTION
DEVELOPS ACROSS THE DEEP SOUTH TO CUT OFF THE MOISTURE FLOW NORTH
FROM THE GULF OF MEXICO.

SINCE LOW IS TAKING A TRACK FURTHER WEST...WILL EXPAND THE LIKELY
CATEGORY RAIN FOR THE WESTERN PORTIONS OF THE FORECAST AREA ON
FRIDAY.

LOW PULLS OFF TO THE NORTHEAST FRIDAY NIGHT INTO SATURDAY AND A
TROUGH WILL SWING EAST ACROSS THE AREA ON SATURDAY WITH WRAP AROUND
MOISTURE. SHOWERS WILL LINGER OVER THE EASTERN HALF OF THE AREA
SATURDAY NIGHT AND EVEN ON SUNDAY.

SURFACE AND WEAK UPPER LEVEL RIDGE BUILD EAST ACROSS THE AREA BUT
FAIR WEATHER WILL BE SHORT LIVED. WARM FRONT LIFTS INTO THE REGION
WITH A FAST MOVING UPPER LEVEL SHORTWAVE AND ASSOCIATED MOISTURE.
THIS SHOULD BRING ANOTHER SHOT FOR SHOWERS AND THUNDERSTORMS SUNDAY
NIGHT INTO MONDAY. THE THREAT WILL CONTINUE ALL THE WAY INTO TUESDAY
AS WEAK COLD FRONT APPROACHES.

TEMPERATURES IN THE LAST FEW MODEL RUNS HAVE BEGUN TO MODERATE FOR
THE EXTENDED PERIODS DUE THE FURTHER WEST TRACK OF THE LOW PRESSURE
SYSTEM ON FRIDAY. COOL TEMPERATURES IN THE COLD AIR ADVECTION
EXPECTED SATURDAY AND SATURDAY NIGHT. RIDGE WILL BRING A RETURN BACK
TO THE 70S FOR HIGHS ON SUNDAY FOLLOWED BY WARM AIR ADVECTION SUNDAY
NIGHT INTO MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CUMULUS CONTINUES TO DEVELOP BETWEEN 3500 AND 5000 FEET ABOVE THE
SURFACE NOW THAT THE CAP HAS BROKEN. WINDS HAVE BEEN GUSTING TO 15
KNOTS IN SOME PLACES AND EXPECT THE WIND TO REMAIN AROUND 12 KNOTS
OR SO THROUGH THE REST OF THE DAY.

COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA BY TOMORROW
MORNING. EXPECTING THE POSSIBILITY FOR CONVECTION TO DEVELOP AHEAD
OF THE COLD FRONT. AS FRONT MOVES FROM WEST TO EAST BETWEEN ABOUT
12Z AND 17Z...CEILINGS WILL GRADUALLY IMPROVE THROUGH THE MORNING
HOURS.

.OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHRA FRIDAY.

&&

.MARINE...
A LAKEBREEZE ESPECIALLY OVER THE EASTERN LAKESHORE AREAS WILL
DIMINISH THIS EVENING...ALLOWING FOR MORE PREDOMINATE SOUTHERLY FLOW
OVER THE LAKE THROUGH TONIGHT. A COLD FRONT WILL MOVE EAST ACROSS
THE LAKE THROUGH TUESDAY SHIFTING WINDS TO THE WEST DURING THE
AFTERNOON. WINDS LOOK TO SHIFT BACK SW TUESDAY EVENING/EARLY TUESDAY
NIGHT AHEAD OF A SECONDARY COLD FRONT THAT WILL MOVE ACROSS THE
LAKE. WINDS WILL SHIFT TO THE WNW/NW BY WEDNESDAY MORNING.

HIGH PRESSURE OVER THE UPPER MIDWEST WILL BUILD EAST TOWARD THE
GREAT LAKES. WINDS WILL INCREASE AS THE HIGH MOVES TOWARD THE AREA
WEDNESDAY AFTERNOON AND NIGHT. THIS WILL BE THE NEXT POSSIBLE SMALL
CRAFT ADVISORY PERIOD DURING THE FORECAST. HIGH PRESSURE SETTLES
OVER THE LAKE THURSDAY ALLOWING FOR QUIETER CONDITIONS. A LOW
PRESSURE SYSTEM MAY BRING UNSETTLING CONDITIONS OVER THE LAKE FOR
THE END OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...ABE
Hazardous weather outlook, May 28, 3:57 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT MON MAY 28 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
457 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS ALSO INDICATED THAT
THERE IS A VERY SMALL CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT
IN NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-290900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
457 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Knox

When
May 28, 2:55 PM EST
Where
Knox County, Mt Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
40.400, -82.480

Nickel sized hail was observed.

Hail, Ashland

When
May 28, 3:45 PM EST
Where
Ashland County, 6 mi N of Perrysville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.737, -82.300

Walnut sized hail was observed. Some minor damage was reported.

Hail, Ashland

When
May 28, 3:48 PM EST
Where
Ashland County, Hayesville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.770, -82.250

Nickel sized hail was observed.

Hail, Ashland

When
May 28, 3:50 PM EST
Where
Ashland County, Hayesville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.770, -82.250

Quarter to golf ball sized hail was observed. Some minor damage was reported.

Hail, Ashland

When
May 28, 4:08 PM EST
Where
Ashland County, 4 mi NE of Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.911, -82.246

Quarter sized hail was observed.

Hail, Portage

When
May 28, 4:40 PM EST
Where
Portage County, Ravenna
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -81.230

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382418, 382419, 382422, 382421, 382423, 382425.